Colorado, 2018

Hail in Colorado, June 16, 2018

June 16, 2018 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to half dollar size near Rockport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to half dollar size near Rockport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 16, 9:56 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 16, 9:56 AM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1056 AM MDT Sat Jun 16 2018

.UPDATE...
Issued at 1054 AM MDT Sat Jun 16 2018

Satellite shows the influx of moisture moving up and divergence
aloft from the south well. Visible imagery showing the cumulus
field increasing where the higher cloud deck hasn't pushed in yet.
A shortwave visible in both satellite and radar imagery in the
form of a west- to-east oriented line of echoes is just now pushing
north into the state. Expect to see showers and storms to be
increasing in coverage over the mountains especially today. Will
be waiting for the temperatures to warm up over the plains enough
to get rid of the overnight inversion still visible on ACARS
data. With a forecast high in Denver of 91 we should reach and
exceed the convective temp for storms over the plains as well this
afternoon, especially with the altocumulus out there already.
Not too much in the way of CAPE is expected, with the exception
north of toward the northern state border where higher dewpoints
will be found north of the surface low. But still values should
remain below 1500 J/kg. PW values are currently around 0.75 inches
and are expected to increase to 0.75-1.0 inch by this evening.

Increased southerly winds across the plains this afternoon as the
airmass looks to mix well. Storm motion will be to the NNE around
25 to 30 mph, but the stronger larger storms may be able to
produce 0.75-1.0 inch of rain in about 30 minutes. This looks to
become more of a problem Sunday as upslope flow through 700 mb
will concentrate this moisture up against the foothills.

&&

.SHORT TERM...(Today and tonight)
Issued at 415 AM MDT Sat Jun 16 2018

Main focus for the next 24 hours is the expected increase in
moisture levels from the remnants of Bud which is now through
Arizona and New Mexico. The southerly flow will continue to bring
deeper moisture from the desert southwest into Colorado this
afternoon and tonight. Precipitable water levels are also on the
rise as latest Integrated PW trends from GPS are now running close
to a quarter inch higher than 24 hours ago. Surface moisture also
increasing as outflow from last evenings convection is bringing
lower 50 dewpoint air back towards the Front Range. Out over the
far northeast plains, dewpoints are in the lower 60s. Most of the
CWA is shower free for the moment.

For today, surface low pressure expected to shift northward
across the plains and develops a pseudo dry line with higher low
level moisture over Weld/Larimer/Logan counties and drier air
south of the boundary from Denver and through the Palmer Divide.
Given the higher dewpoint air to the north and CAPE values upwards
of 1500j/kg could see a few strong to marginal severe storms with
hail, heavy rain and damaging winds to 60 mph. PW values increase
close to an inch by later today and should see good coverage of
showers/storms in the mountains. Overall qpf generated by the
models not all that impressive, except for the GFS which has
upwards of 1.50 inches in the mountains and further north towards
Wyoming. Both NAM/European solutions has on average of .10-.40 of
an inch through tonight and looks a bit more reasonable.
Instability in the mountains is marginal at best and overall QG
ascent is mainly weak upward motion. Considering the dryness of
the soils and good storm movement, overall flash flood threat
looks low, though burn scars will need to be watched.

Another blob of moisture and showers drifts into Lincoln county
and much of southeast Colorado later this evening and will
increase pops there. Surface cold front will sweep through much of
lower elevations later tonight with increasing low clouds
expected.

.LONG TERM...(Sunday through Friday)
Issued at 415 AM MDT Sat Jun 16 2018

...Main concern for this forecast period will continue to be the
locally heavy rainfall possible Sunday, Monday and Tuesday...

On Sunday, the deep plume of subtropical moisture over Arizona and
New Mexico will continues its north-northeast progression over
Colorado during the day. At the center of this plume, models
indicate precipitable water values of 1-1.25 inches or 2-3 standard
deviations above average for mid-June. Lifting northward with this
s moisture is shortwave trough which models show passing over the
Four Corners area Sunday morning. QG omega fields indicate modest
deep layer ascent and 7.0-8.5 c/km mid-level lapse rates in front
of this wave. Furthermore, a cold front is still expected to slide
south acrs nern Colorado by 12z/Sun, with gusty nly winds in its
wake during the morning hours. Should see winds turn nely/upslope
during the afternoon as the aforementioned shortwave nears the
forecast area. As mid and upper-level saturate, and low-level
moisture will pool along the Front Range with the upslope flow
with PW values approaching 1.25 inches. Model soundings continue
to indicate warm cloud depths anywhere from 3500 and 6000 feet,
which is respectable for the normally dry and hot latter half of
June. As a result, locally heavy rainfall still a possibility
over and along the Front Range during the afternoon and evening on
Sunday, which could cause flooding on burn scars, and localized
flooding of urban areas and low lying/poor drainage. Fortunately,
storm movement is expected to range between 20 and 25 knots,
which should reduce the risk of severe flooding. And, with a 0-6
km bulk shear of 30-45 knots, and CAPE values of 1000-1500 j/kg,
can not rule out a severe storm or two on the plains.

This wet and unsettled pattern will forecast to remain over the
northern and central Rocky Mountain region through mid-week,
although the axis of greatest atmospheric moisture will reside just
east of the state. Cloud cover and abnormally cool air aloft
associated the broad upper trough migrating very slowly eastward
over the region will keep temperatures several degrees below average
through at least through Thursday, with some decrease during the
latter half of the week. Shower and thunderstorm chances will also
continue through Thursday. By Friday and Saturday, temperatures are
expected to return to near normal even as the chance of the
afternoon and evening thunderstorms continue each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1054 AM MDT Sat Jun 16 2018

Will see a better chance for showers and thunderstorms this
afternoon/early evening with higher moisture levels moving into
terminals from Arizona and New Mexico. Main threats will still be
gusty winds but may actually see some rains as well. Surface
winds will shift easterly by early afternoon and then increasing
southerly flow by late afternoon/evening as surface low pressure
lifts northward. Most high res models showing shower/storm
activity forming around the airports around 20z. Will keep this is
the TAFs. Surface cold front later tonight will increase
northerly winds and expected low clouds developing and MVFR
ceilings, expected to last through Sunday morning as upslope
deepens.

&&

.HYDROLOGY...
Issued at 415 AM MDT Sat Jun 16 2018

Shower and t-storm chances will increase Sunday and the main core
of subtropical moisture passes over the state. Accompanying this
moisture will be an upper air disturbance which will provide the
additional lift and instability for scattered to numerous showers
and t-storms across the high country and along the east slope of
the Front Range. Latest model guidance would suggest that heavy
rainfall should not be widespread, and that storms tracking
northeastward during the day will be moving fast enough to not
cause especially heavy rainfall. That said, a moist east-northeast
upslope flow on the plains will act to concentrate moisture up
against the Front Range, potentially providing the necessary fuel
to produce 0.50 to 1.50 inch per hour rainfall rates for the
area. Portions of the north central mountains may also see similar
rainfall rates Sunday afternoon. Burn scars will be most prone to
flooding should these rainfall rates occur. Urban areas, streets,
parking lots, etc., and low-lying drainages, may also experience
flooding should heavy rainfall persist for more than 30 minutes.
The threat of heavy rainfall is expected to decrease during the
evening and end after midnight, in all but the far northeast
corner of the state where localized heavy rainfall may linger
until morning. Since widespread flash flooding is not anticipated,
a flash flood watch will not be issued at this time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Entrekin
LONG TERM...Baker
AVIATION...Entrekin/Kriederman
HYDROLOGY...Baker
Hazardous weather outlook, Jun 16, 9:50 AM MST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Sat Jun 16 2018

COZ030>051-171700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Sat Jun 16 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase in the mountains by this
afternoon and tonight with heavy rain being the main threat, along
with a localized flood threat which will mainly be over the
existing burn scars. Across lower elevations, expect scattered
showers and thunderstorms by mid afternoon, with brief heavy rain
and gusty winds. There will be a slight chance of a severe storm
over the far northern plains bordering Wyoming and Nebraska. Hail
up to one inch in diameter, damaging winds to 60 mph and heavy
rain will be possible with the strongest storms. Storms will be
fast moving, to the north around 25 to 30 mph, but the stronger
storms may be able to produce 0.75 in 30 minutes or less.

Showers and possible storms will continue through the night as
moisture continues to stream up from the south, with low stratus
over the plains by morning due to a cold frontal push overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and thunderstorm coverage will increase on Sunday as
moisture and instability increase with the passage of an upper
level weather disturbance. Storms in the mountains and along the
Front Range may produce heavy rainfall that may lead to localized
flash flooding. Burn scars will be particularly prone, although
urban or poor drainage areas may also see some flooding. There is
a marginal risk of severe weather on the far northeast plains
Sunday afternoon, where a few storms could produce large hail.

Storm chances will continue through the upcoming week, especially
from the Front Range Foothills eastward across the plains. Drier
conditions however will develop west of the Continental Divide by
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today, however heavy rain
reports will be appreciated.

In the hours before

Special weather statement, Jun 16, 1:12 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Denver CO
212 PM MDT SAT JUN 16 2018

COZ038-162045-
Larimer County Below 6000 Feet/Northwest Weld County CO-
212 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or 18 miles south of Cheyenne, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carr, Rockport and Natural Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4083 10467 4084 10491 4100 10493 4100 10464
TIME...MOT...LOC 2012Z 179DEG 18KT 4087 10481

RPK
Special weather statement, Jun 16, 1:41 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Denver CO
241 PM MDT SAT JUN 16 2018

COZ043-162115-
Central and South Weld County CO-
241 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm over
Milton Reservoir, or 15 miles southeast of Greeley, moving north at
30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Greeley, Evans, La Salle, Kersey, Gilcrest and Milton Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4015 10445 4014 10480 4043 10479 4043 10445
TIME...MOT...LOC 2041Z 179DEG 24KT 4022 10462

RPK

The radar

The Cheyenne radar (KCYS), 21 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weld

When
June 16, 1:44 PM MST
Where
Weld County, 4.15 mi N of Rockport
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.960, -104.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751890.